Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
Rheumatic Diseases
Rheumatoid Arthritis Complicated with Acute Interstitial Pneumonia Induced by Leflunomide as an Adverse Reaction
Yasuyuki KAMATAHiroyuki NARATakeshi KAMIMURAKengo HANEDAMasahiro IWAMOTOJunichi MASUYAMAHitoaki OKAZAKISeiji MINOTA
Author information
JOURNAL OPEN ACCESS

2004 Volume 43 Issue 12 Pages 1201-1204

Details
Abstract

A 49-year-old Japanese man with rheumatoid arthritis acutely developed a skin eruption and severe non-productive cough seventeen days after the administration of leflunomide. Because all bacteriology findings were negative, steroid pulse-therapy was initiated promptly due to the rapidity of chest X-ray progression and the deterioration of arterial blood oxygen pressure. Although cough was induced by methotrexate, interstitial pneumonia was not detected clinically before leflunomide administration. He finally died of respiratory failure 128 days after the onset of acute interstitial pneumonia. According to the post-market surveillance, as high as ∼1.1 % of the patients on leflunomide have developed interstitial pneumonia in Japan. It is important to emphasize that acute interstitial pneumonia due to leflunomide is a very severe and potentially fatal side effect.

Related papers from these authors
© 2004 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top